Florida, 2009

High Wind and Strong Wind in Florida, April 14, 2009

April 14, 2009 · NWS JAX · 5 events in 4 counties and zones

Following cold frontal passage a wake low developed with strong winds blowing across north Florida for several hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Following cold frontal passage a wake low developed with strong winds blowing across north Florida for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 14, 3:15 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 14, 3:15 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
415 AM EDT TUE APR 14 2009

.SHORT TERM (TUE-THU)...AN MCS ACROSS THE NE GULF WILL MOVE EAST
ACROSS NORTH CENTRAL AND CENTRAL FL TODAY. A 50 KNOT LOW LEVEL JET
AND UPPER DIFFLUENCE WILL HELP SUSTAIN THESE STORMS. HOWEVER MSAS
ANALYSIS SHOWING VERY LITTLE SURFACE BASED CAPE ACROSS THE CWA
AND THE STRONGER STORMS ARE EXPECTED TO STAY SOUTH OF MOST OF THE
CWA. IT IS POSSIBLE ONE OR TWO STRONG STORMS MAY CLIP THE SOUTHERN
ZONES (MARION...ALACHUA...GILCHRIST...PUTNAM...FLAGLER) THIS MORNING
INTO THE EARLY AFTERNOON. AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL IS
EXPECTED TODAY MAINLY ACROSS NE FL WITH LIGHTER AMOUNTS IN SE GA.
AS FOR POPS...HAVE A SHARP NW-SE DISTRIBUTION WITH LIKELY ACROSS
NE FL AND CHANCE SE GA. DRY SLOT WILL BE MOVING THROUGH SE GA DURING
THE MORNING AND NE FL DURING THE AFTERNOON AS LOW PRESSURE TRACKS
NE. WILL BE LOWERING POPS FROM NW TO SE DURING THE AFTERNOON.
TEMPS WILL ALSO REBOUND DURING THE AFTERNOON AS CLOUDS BREAK
AND MAX TEMPS REACHING NEAR 80 MOST LOCALES BY LATE AFTERNOON.
TIGHTENING GRADIENT THIS AFTERNOON RESULTS IN WINDY CONDITIONS
WITH GUSTS TO 30 MPH AND HAVE ISSUED LAKE WIND ADVISORY FROM
11 AM UNTIL 7 PM. THE COLD FRONT SWEEPS THROUGH DURING THE LATE
AFTERNOON BRINGING IN A COOLER AND DRIER AIRMASS BY TUESDAY NIGHT.
TEMPS EARLY WED DIP INTO THE UPPER 40S ACROSS INLAND SE GA AND LOWER
50S ACROSS NE FL. HIGH PRESSURE BUILDS IN BEHIND FRONT WED PROVIDING
COOLER AND DRIER CONDITIONS WITH NW WINDS. STRONG HIGH PRESSURE IS
FORECAST TO BUILD ACROSS THE GREAT LAKES THURSDAY REINFORCING THE
DRY AIRMASS ACROSS THE INLAND AREAS AND PRODUCING BREEZY NE WINDS
ALONG THE COAST WITH COOLER AFTERNOON MAX TEMPS AND PARTLY CLOUDY
CONDITIONS BUT NO PCP EXPECTED.

.LONG TERM (FRI-MON)...HIGH PRESSURE WILL BUILD INTO THE AREA
THROUGH SATURDAY PROVIDING DRY AND STABLE CONDITIONS AND A GRADUAL
WARMING TREND. HIGH PRESSURE MOVES OFFSHORE SUNDAY RESULTING IN A
RETURN FLOW OF MOISTURE AND A SLIGHT CHANCE OF SHOWERS BY LATE IN
THE DAY AND NIGHT. THE NEXT COLD FRONT APPROACHES MONDAY BRINGING A
CHANCE OF SHOWERS AND STORMS TO THE AREA.

&&

.AVIATION...
VFR CONDS EXIST AT ALL TAF SITES EARLY THIS MORNING AHEAD OF THE
NEXT ROUND OF SHOWERS AND EMBEDDED TSTMS. TEMPORARY MVFR CONDS WITH
SHOWERS AND TSTMS POSSIBLE THIS MORNING INTO EARLY AFTERNOON BUT
HAVE LEFT VCTS IN TAFS AS TIMING STILL IN QUESTION. GUSTY SWLY
WINDS OF 15G20 KTS WILL IMPACT THE TAF SITES AS WELL. IMPROVING
CONDS ARE EXPECTED LATE THIS AFTERNOON AND EVENING AS SKIES BEGIN
TO CLEAR OUT.

&&

.MARINE...
A START TO THE OFFSHORE SOUTHWEST FLOW SHOULD BEGIN TO KNOCK DOWN
SOME OF THE ELEVATED SEAS IN THE NEARSHORE ZONES AND HAVE DOWNGRADED
TO EXERCISE CAUTION CONDITIONS WHILE KEEPING ADVISORY CONDITIONS
OVER THE OFFSHORE WATERS. STRONG WINDS WILL CONTINUE WITH THE
FRONTAL PASSAGE TONIGHT BEFORE DECREASING BELOW HEADLINE LEVELS ON
WEDNESDAY AS HIGH PRESSURE BUILDS IN. NORTHEAST WIND SURGE BEGINS
LATE ON THURSDAY AND CONTINUES INTO FRIDAY WITH ADVISORY CONDITIONS
BEFORE SETTLING DOWN OVER THE WEEKEND.

&&

.FIRE WEATHER...
ENOUGH DRY AIR APPEARS TO FILTER INTO THE REGION BEHIND THE COLD
FRONT ON WEDNESDAY TO ALLOW FOR MARGINAL RED FLAG CONDS ACRS NERN
FL. MIN RH VALUES IN THE 25-30% RANGE WILL BE POSSIBLE...BUT WILL BE
HARD TO PINPOINT EXACT LOCATIONS SO HAVE PLACED ALL OF NERN FL UNDER
A FIRE WX WATCH AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  79  48  74  47 /  30   0   0  10
SSI  79  54  72  54 /  50  10   0  10
JAX  81  52  75  49 /  60  10  10  10
SGJ  80  57  74  57 /  60  10  10  10
GNV  81  52  78  49 /  60  10  10  10
OCF  81  55  79  51 /  60  10  10  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM EDT THIS
     EVENING FOR ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-
     FLAGLER-GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-
     SUWANNEE-UNION.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR ALACHUA-BAKER-BRADFORD-CLAY-COLUMBIA-DUVAL-
     FLAGLER-GILCHRIST-HAMILTON-MARION-NASSAU-PUTNAM-ST JOHNS-
     SUWANNEE-UNION.

GA...LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM EDT THIS
     EVENING FOR APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-
     COASTAL CAMDEN-COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-
     INLAND GLYNN-JEFF DAVIS-PIERCE-WARE-WAYNE.

AM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT WEDNESDAY FOR ALTAMAHA SOUND
     GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
     FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
     ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.

&&

PP/JH
Hazardous weather outlook, Apr 14, 5:33 AM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
633 AM EDT TUE APR 14 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-151045-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
633 AM EDT TUE APR 14 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...TORNADO WATCH IN EFFECT FOR MARION...PUTNAM...AND FLAGLER
COUNTIES UNTIL 2 PM EDT...

...FLOOD WARNINGS REMAIN IN EFFECT FOR VARIOUS RIVERS ACROSS
SOUTHEAST GEORGIA AND NORTHEAST FLORIDA...

A COMPLEX OF SHOWERS AND THUNDERSTORMS...OUT AHEAD OF AN APPROACHING
COLD FRONT...WILL BE MOVING ACROSS NORTHEAST AND NORTH CENTRAL
FLORIDA TODAY. MOST OF THE STORMS WILL BE MAINLY SOUTH OF INTERSTATE
10 WITH THE STRONGEST STORMS MAINLY SOUTH OF GAINESVILLE AND ST
AUGUSTINE. THE STRONGER STORMS WILL BE CAPABLE OF LARGE HAIL AND
ISOLATED TORNADOES. AN ADDITIONAL 2 INCHES OF RAIN IS ALSO POSSIBLE
ACROSS THIS AREA WHICH MAY CAUSE LOCALIZED FLOODING. A COLD FRONT
WILL MOVE THROUGH THIS AFTERNOON WHICH WILL BRING IN DRIER AIR AND
CLEARING SKIES TO ALL AREAS BY LATE AFTERNOON.

THE RECENT HEAVY RAINFALL MAY AGGRAVATE THE FLOODING SITUATION
ACROSS SOUTHEAST GEORGIA AND THE SUWANNEE RIVER VALLEY OF NORTH
FLORIDA. RESIDENTS ACROSS THE AREA ARE URGED TO MONITOR THE LATEST
FORECASTS AND RIVER FLOOD PRODUCTS.

SIGNIFICANT RISES WILL CONTINUE ON THE SANTA FE RIVER AT BOTH THREE
RIVERS ESTATES AND HILDRETH. PLEASE REFER TO THE LATEST RIVER FLOOD
PRODUCTS FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

AN INCREASING ONSHORE FLOW AND NORTHEAST SWELLS WILL LIKELY
ELEVATE THE RISK OF RIP CURRENTS FROM THURSDAY INTO THE WEEKEND.
THE NEXT COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO
THE AREA ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO ACTIVATE IN THE WATCH AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP

In the hours before

Local storm report, Apr 14, 12:35 AM EST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
135 AM EDT TUE APR 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     TSTM WND GST     42 ENE ST. AUGUSTINE BE 30.00N 80.60W
04/14/2009  M40 MPH          AMZ472             XX   BUOY

            WIND GUST TO 35 KNOTS AT BUOY 41012.

&&

JHESS
Special weather statement, Apr 14, 4:23 AM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
523 AM EDT TUE APR 14 2009

FLZ040-141000-
MARION-
523 AM EDT TUE APR 14 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN MARION
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 600 AM EDT...

AT 523 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST
OF SUMMERFIELD TO 13 MILES SOUTH OF SUMMERFIELD...MOVING NORTHEAST AT
25 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SUMMERFIELD...BELLEVIEW...LAKE WEIR...SILVER SPRINGS SHORES...
WEIRSDALE...MOSS BLUFF...LYNNE AND OCKLAWAHA THROUGH 600 AM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER
INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2896 8224 2928 8187 2901 8170 2895 8177
      2895 8224
TIME...MOT...LOC 0923Z 225DEG 20KT 2894 8212 2883 8205

HESS
Special weather statement, Apr 14, 4:35 AM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
535 AM EDT TUE APR 14 2009

FLZ040-141000-
MARION-
535 AM EDT TUE APR 14 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
MARION COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 600 AM EDT...

AT 536 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES SOUTH OF WEIRSDALE...OR 2 MILES
SOUTHEAST OF LADY LAKE...MOVING NORTHEAST AT 30 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WEIRSDALE THROUGH 600 AM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER
INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2896 8200 2921 8164 2905 8163 2904 8165
      2896 8165 2895 8166 2895 8200
TIME...MOT...LOC 0936Z 235DEG 26KT 2890 8191

HESS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Bradford

When
April 14, 6:00 AM EST to 8:00 AM EST
Where
Bradford forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
29.950, -82.169 (the zone’s center; the record gives no point)

A trained spotter west of Starke reported trees down on State Roads 229 and 235, as well as at his residence 10 miles west of Starke. Emergency Management reported Bradford County had about 30 roads closed due to trees or power lines across the roadway. One tree fell on a house and they had 315 customers of Clay Electric without power and 188 customers of Florida Power & Light out of power.

Strong Wind, Clay

When
April 14, 6:00 AM EST to 8:00 AM EST
Where
Clay forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter

Winds of 40 mph or stronger reported during the morning with branches down. A part of a tree was down across a power line knocking out power for about 45 minutes.

Strong Wind, Duval

When
April 14, 6:00 AM EST to 8:38 AM EST
Where
Duval forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter

Some branches down.

Strong Wind, Union

When
April 14, 6:40 AM EST to 6:45 AM EST
Where
Union forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.044, -82.371 (the zone’s center; the record gives no point)

Trees down on State Road 121 near Worthington Springs.

High Wind, Clay

When
April 14, 8:00 AM EST to 8:30 AM EST
Where
Clay forecast zone
Measured
62 kt (71 mph) estimated gust
Reported by
Trained Spotter

Several gusts above 50 mph, with a peak gust of 71 mph, was recorded on a private weather station. Five trees were snapped about 25 feet up the trees with the largest being 16 feet in diameter. A portion of the fencing was destroyed and they experienced a power outage of one and half hours.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162621, 162623, 162626, 162622, 162625.